Multisystem inflammatory syndrome is a rare and potentially fatal condition that affects children who have been infected with COVID-19 or around someone with coronavirus infection. Parts of the body such as the brain, heart, lungs and kidneys can become inflamed, and the child may also have a fever, rash, and vomiting, among other symptoms.
As of October 30, nationwide there have been 20 deaths due to the condition, according to the Centers for Disease Control and Prevention. The CDC says the long-term effects of the syndrome are not well known, and it’s not clear why some children develop the condition while others don̵7;t.
The state health department said the North Dakota child was discharged from hospital. The child’s age and hometown were not disclosed.
“This development is an unfortunate reminder that COVID-19 can affect people of all ages, even children,” said Dr. Joan Connell, North Dakota field health officer. know in a newsletter.
Since the coronavirus was first detected in the state in March, more than 8,500 North Dakota youths, aged 0-19, have tested positive for COVID-19, according to health department data. .
Most children develop polymorphic inflammatory syndrome about two to four weeks after being infected with COVID-19. Cases have occurred in children aged 1 to 20 years, with most patients between 1 and 14, the health ministry said in a press release.
According to the CDC, the majority of cases of multisystem inflammatory syndrome occur in people of color, mainly Hispanic, Latino or Black. More than 75% of reported cases have occurred in Hispanic, Latino or Black children.
Nearly 1,200 cases of multisystem inflammatory syndrome have been confirmed in the United States as of October 30, according to the CDC.
“The best way to help prevent your child from acquiring (multisystem inflammatory syndrome) is to take action to avoid exposure to the COVID-19 virus and teach your child how to do so,” Connell said in Friday newsletter.
Parents should take their child to the emergency room if their child has trouble breathing, blue lips, severe stomach pain, chest pain or tightness, confusion or is unable to wake or alert.
Readers can reach Forum reporter Michelle Griffith, a Reporting member for the US Army Corps, at firstname.lastname@example.org